Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Can Amlodipine besylate cause Parkinson's disease ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 338 Questions
Was taking Atenolol for about 10 years then around 3 years ago started on Amlodipine Besylate about that time begain most all Parkinson type symptoms. Checking the WEB found info Parkinson Foundation that matched my conditions Vascular PD. Visited PCP asked him said can't be. Blood pressure was running all over 184/90 to116/69 pulse 120 at rest to 54,reduced Amlodipine to 0 over a week BP now more stable find getting better balance and walking better. One item that started search did not have loss of smell common to most PD's ,but have most all symptoms. Age 77 no PD gene EU family.
Posted Sun, 6 May 2012 in Medicines and Side Effects
Answered by Dr. Sumanth.P 2 hours later

Thanks for posting your query.

DIP- Drug Induced Parkinsonism, can occur with calcium channel blockers.

Since Amlodipine is a calcium channel blocker, rare chances of DIP are present.

DIP is the second cause of akinetic rigid syndrome in western world.

Its prevalence is increasing and approaching that of idiopathic parkinson disease.

DIP was initially reported to occur only with neuroleptics.

But now it has been described with a wide compounds like anti-emetics, anti-depressants, calcium channel blockers, antiepileptics, antiarrythmics and so on.

The best treatment is prevention of the causative medication.

You could have had DIP, since you were on a calcium channel blocker and your symptoms as said by you and age and gender wise also, since it is common in elderly men.

I suggest you to go for the alternate medicine after discussing with your treating doctor.

If you are not satisfied with a physician you can consult another person who would be comfortable.

Hope I have answered your query.

Wishing you good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor